Alert archive / Wyoming / Tornado Warnings in 1997
Tornado Warning 1, NWS Riverton, WY
NWS Riverton, WY issued this tornado warning at Jun 6, 1997, 3:30 PM MDT for Fremont County, Wyoming. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 6, 1997, 3:30 PM MDT (21:30 UTC)
- Expired
- Jun 6, 1997, 4:05 PM MDT
- In force
- 35 min
- Issued by
- NWS Riverton, WY
- Area
- Whole counties
County Fremont County, WY
The radar
The Riverton/Lander radar (KRIW), 13 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 6, 2:30 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 9.5 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 879 J/kg
- Mixed-layer CIN
- -115 J/kg
- Mixed-layer LCL
- 1139 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KRIW 062131 TORRIW WYC013-062205- BULLETIN - EAS ACTIVATION TORNADO WARNING NATIONAL WEATHER SERVICE RIVERTON WY 330 PM MDT FRI JUN 6 1997 * TORNADO WARNING FOR EASTERN FREMONT - WEST CENTRAL WYOMING * UNTIL 405 PM MDT * SOME LOCATIONS AFFECTED RIVERTON SHOSHONI * AT 325 PM MDT THE PUBLIC REPORTED A TORNADO 3 MILES SOUTHEAST OF RIVERTON MOVING NORTH AT 15 MPH. IF YOU ARE NEAR THIS DANGEROUS STORM, TAKE COVER IMMEDIATELY IN THE LOWEST FLOOR AND INNERMOST ROOM OF A BUILDING. IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IN A HOME OR BUSINESS IS AN INTERIOR ROOM ON THE LOWEST FLOOR POSSIBLE. AVOID WINDOWS. WCJIN-WYNW NOLL &
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this tornado warning went out at Jun 6, 3:14 PM MDT, 16 minutes earlier.
Area forecast discussion, Jun 6, 3:14 PM MDT, 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 230 PM MDT FRI JUN 6 1997 WATCH BOX OUT TIL 8 PM FOR MOST OF CWA. TS ACTIVITY INCR ON RADAR WITH BIG HORN BASIN THE LAST TO SEE STORMS ATTM. UNSTABLE AIRMASS WITH 50 DEWPTS. SSW/SMC CHARTS VERIFYING WELL WITH TS DEVELOPMENT AREAS ATTM. FCST PROB 1ST PD IS THE TS THREAT. EXPECT TS TO KEEP GOING THRU 03Z MOST PLACES WITH SOME LINGERING IN THE BIG HORN BASIN TIL LATE EVE. THET-E RIDGE OVR AREA ALONG WITH UNSTABLE AIRMASS THRU 06Z SO LOW SCT POPS STILL IN ORDER. CLDS DECR AND ISOLD ACTIVITY AFT 06Z. SAT PICS SHOW SSE FLOW INTO WY THRU 12Z BUT DID NOT SEE ANY SHORTWVS IN FLOW TO AFFECT CWA THRU 12Z. LOW TEMPS IN THE 50S AGAIN MOST PLACES WITH 40S IN THE COLDER VALLEYS AND A FEW 30S IN FAR WEST. MORE OF THE SAME IN STORE FOR CWA SAT AS UPR LO IN SW U.S. DRIFTS IN AZ AND WILL TAKE ETA/AVN BLEND ON MOVEMENT AS NGM SEEMS TO FAST IN EJECTING THE LOW. UNSTABLE AIRMASS/THET-E RIDGE OVR THE AREA AGAIN IN THE AFTNOON WITH INCR IN MID LVL MSTR AS WELL. NEUTRAL 500MB TEMP ADVECTION PROGD WITH 700MB TEMPS ABOUT AS WARM AS TODAY. EXPECT HIGHS IN THE UPR 70S TO LOWER 80S WITH A FEW SPOTS NR 85 AND THIS WILL HELP TRIGGER MORE TS. 30-40% POPS SEEM BEST ATTM. TS ACTIVITY TO LAST INTO THE EVE HOURS OF SATURDAY. APPEARS THAT UPR LO WILL MOVE N INTO WY SOMETIME SUNDAY AND WEAKEN AS IT DOES BUT THIS POSES A GREATER THREAT FOR HEAVY WX COME SUNDAY. AR
In the hours before
Local storm report, Jun 6, 9:58 AM MDT, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WYOMING
313 AM MDT FRI JUN 06 1997
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0345 PM 5 S JACKSON WY 1.75 INCH HAIL
06/05/97 TETON
0435 PM AFTON WY 1 INCH HAIL
06/05/97 LINCOLN JUST NW AFTON
0448 PM THAYNE WY 1.5 INCH HAIL
06/05/97 LINCOLN
0830 PM 2 S THERMOPOLIS WY .75 INCH HAIL
06/05/97 HOT SPRINGS GRAPE SIZE HAIL REPORTED
BY OFF DUTY HOT SPRINGS
CO<UNTY POLICE OFFICER FROM
NORTH SIDE OF THE WIND
RIVER CANYONLocal storm report, Jun 6, 9:59 AM MDT, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT...REXMIT
NATIONAL WEATHER SERVICE RIVERTON WYOMING
313 AM MDT FRI JUN 06 1997
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0345 PM 5 S JACKSON WY 1.75 INCH HAIL
06/05/97 TETON
0435 PM AFTON WY 1 INCH HAIL
06/05/97 LINCOLN JUST NW AFTON
0448 PM THAYNE WY 1.5 INCH HAIL
06/05/97 LINCOLN
0830 PM 2 S THERMOPOLIS WY .75 INCH HAIL
06/05/97 HOT SPRINGS GRAPE SIZE HAIL REPORTED
BY OFF DUTY HOT SPRINGS
> COUNTY POLICE OFFICER FROM
NORTH SIDE OF THE WIND
RIVER CANYONSpecial weather statement, Jun 6, 9:59 AM MDT, 5 hours 31 minutes before
WYZ001>010-012-013-015-016>028-070300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 958 AM MDT FRI JUN 6 1997 THE SEVERE WEATHER POTENTIAL IN MOST OF NORTHERN AND CENTRAL WYOMING WILL BE SLIGHT THIS AFTERNOON AND EVENING. SPOTTER ACTIVATION MAY BE NECESSARY LATER THIS AFTERNOON INTO THE EVENING DISCUSSION...A FAIRLY MOIST UNSTABLE AIRMASS IS OVER THE REGION. THIS ALONG WITH WARM SURFACE TEMPERATURES WILL HELP THUNDERSTORM DEVELOPMENT FROM MID AFTERNOON THROUGH MID EVENING. LARGE HAIL AND STRONG WINDS ARE THE MAIN THREAT FROM THE STRONG STORMS. THIS OUTLOOK IS FOR THE FOLLOWING COUNTIES IN NORTHERN AND CENTRAL WYOMING: JOHNSON NATRONA FREMONT HOT SPRINGS WASHAKI@E BIG HORN PARK TETON YELLOWSTONE NATIONAL PARK WCJIN-WYNW-WYNE AR
Special weather statement, Jun 6, 1:05 PM MDT, 2 hours 25 minutes before
WYZ001>020-022>028-062025- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 104 PM MDT FRI JUN 6 1997 AT 1 PM MDT THUNDERSTORMS WERE DEVELOPING OVER ALL OF THE WEST HALF OF WYOMING. THE EXCEPTION WAS IN SWEETWATER COUNTY. INDICATIONS ARE THAT WE HAVE A SLIGHT RISK OF SEVERE THUNDERSTORMS IN THESE AREAS THROUGH THE AFTERNOON AND EVENING. CURRENT STORMS DEVELOPING WERE IN WEST NATRONA COUNTY...WEST FREMONT COUNTY...NORTHEAST TETON COUNTY...NORTHWEST JOHNSON COUNTY AND NORTHWEST SUBLETTE COUNTY. THESE THUNDERSTORMS WERE MOVING SLOWLY TO THE NORTH AT AROUND 10 MPH. ONE THUNDERSTORM SOUTHWEST OF LANDER COULD HAVE HAIL. PERSONS SHOULD BE ON THE OUTLOOK FOR THESE THUNDERSTORMS rAND MOVE TO A SAFE PLACE IF THE NEED ARISES THIS AFTERNOON. THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH THIS EVENING...AGAIN SOME MAY BECOME SEVERE. WCJIN-WYNW-WYNE CLARK
Special weather statement, Jun 6, 2:30 PM MDT, 1 hour before
WYZ001>015-017-019-020-026>028-062135- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 229 PM MDT FRI JUN 6 1997 ...SEVERE THUNDERSTORM WATCH IN EFFECT FOR NORTHWEST AND NORTH CENTRAL WYOMING UNTIL 800 PM MDT... A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR NORTHWEST AND NORTH CENTRAL WYOMING UNTIL 800 PM MDT THIS EVENING. AT 215 PM MDT DOPPLER WEATHER RADAR IN RIVERTON SHOWED THUNDERSTORMS DEVELOPING RAPIDLY OVER PARTS OF NORTHWEST AND NORTH CENTRAL WYOMING. THE STRONGEST STORMS WERE OVER THE WIND RIVER MOUNTAINS SOUTHWEST OF LANDER...OVER EXTREME SOUTHEAST NATRONA COUNTY SOUTH OF CASPER...AND OVER SOUTHERN PARK COUNTY. THE STORMS WERE GENERALLY MOVING NORTHEAST AT AROUND 20 MPH. LARGE HAIL...DAMAGING WINDS...FREQUENT LIGHTNING...AND VERY HEAVY RAIN WILL ACCOMPANY SOME OF THE THUNDERSTORMS IN NORTHWEST AND NORTH CENTRAL WYOMING THIS AFTERNOON AND EVENING. RESIDENTS SHOULD STAY ABREAST OF CHANGING WEATHER CONDIbTIONS AND LISTEN TO NOAA WEATHER RADIO...COMMERCIAL RADIO AND TV OR CABLE TV FOR THE LATEST WATCH INFORMATION AND POSSIBLE WARNINGS. WCJIN-WYNW-WYNE NOLL
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 7:05 PM MDT | Severe Thunderstorm Warning | RIW | Washakie | 45 min |
| Jun 5, 8:09 PM MDT | Severe Thunderstorm Warning | RIW | Washakie | 41 min |
| Jun 5, 9:00 PM MDT | Severe Thunderstorm Warning | RIW | Hot Springs | 55 min |
| Jun 6, 4:01 PM MDT | Severe Thunderstorm Warning | RIW | Fremont | 59 min |
| Jun 6, 4:28 PM MDT | Severe Thunderstorm Warning | RIW | Park | 62 min |
| Jun 6, 5:35 PM MDT | Severe Thunderstorm Warning | RIW | Big Horn | 60 min |
Nearby
Tornado Warnings in Wyoming, 1997Every tornado warning in 1997Tornadoes in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.